Reply
Valued Contributor
ajsammycat
Total Posts: 985
Registered on: ‎10-31-2009

Type 2 and Cortisone Injections

My mom, who is a type 2 and who is currently maxed out on Januvia, Metformin, and Glipzide, is also suffering from two degenerative disks in her back. She finally had an appointment with a specialist yesterday and he told her the nerve in her back is extremely inflammed from the compression from the disks. She's been placed on a pain killer and on the 29th, she's scheduled to have a cortisone shot. I asked if they discussed her diabetes and anything she ought to do special when she has her shot, and they did not. I'm a bit frustrated at the doctor and the "ignore the diabetes" attitude, but maybe I'm wrong to be concerned. Has anyone here had a cortisone shot since developing dm? If so, how did it impact your bgs? How long did it impact your bgs? Did you go on insulin over the short-term to manage your bgs, did you change your diet/exercise, or did you do nothing?

She was on oral prednisone last year for a nasty rash and her bgs were over 200 while she was on the max dose, so she does have a history of increased bgs while on a corticosteroid. I expect she'll have the same experience with cortisone, if not worse. My suggestion to her was to call her PCP and ask for insulin, even if on a temporary basis, to keep her bgs in line. She's not terribly receptive to that suggestion and seems to think it's better just to wait and see if she has high bgs (again, I am thinking about last year when she had her rash and her high bgs -- if it happened once, I'd think it will happen again). So, to any of you who've had experiences with cortisone shots, were you proactive about your bgs (asking for additional meds, eating fewer carbs, doing more exercise) or did you wait until your bgs went up before handling the increase in bgs (if you did anything additional)?

Thanks in advance for any and all insights!

Angela
Long Lost Member
bfieler4583
Total Posts: 70
Registered on: ‎11-02-2009

Type 2 and Cortisone Injections

Hi
I've had cortisone shots, won't ever do it again. My pain doc just told me to drink lots of water. Don't see that doc anymore! Yes, it will jack her glucose up, probably for a week or so. That was pre insulin for me, but still won't do them again. I'd try to find out if there is something else they could use for those injections. Is she seeing a Pain Management doc? They have an amazing arsenal of meds for pain!! Does she have a TENS? I can't live without mine. The PMs have other tools that could be used, some implanted.
Trusted Contributor
morrisolder
Total Posts: 10,639
Registered on: ‎11-28-2009

Type 2 and Cortisone Injections

AJ,

Boards are slow now until the end of the year, or I wouldn't respond since I don;t have personal experience here. But we have had many discussion on the T2 forums, and peo0ple do seem to say that it causes glucose to elevate for a bout a week, and those who have taken insuin to bring it down have had goo dexperience that way.

The fact that your mom is maxed out on Gipizide already means that she is unlikely to be able to deal with this increase with oral meds. Rather than waiting until it happens, maybe you could convince her to get a prescription written, even if she doesn't immediately fill it, so that if it turns out to be a good alternative, she can quickly act at that point. Of course any previous experience with insulin, or your being present to help her with it would make it more likely she would accept that suggestion, but if you phrase it as contingency planning, keeping her options open, perhaps she would go for it...
Morris

Diagnosed Type 2, with an A1c of 11.4 in 2003; averaging a 5.0 A1c since then with diet, exercise and Glipizide XL + meds for blood pressure and cholesterol. 
A bit dated, but scroll down on this page if you want to know more ...


Established Contributor
fyre522
Total Posts: 1,438
Registered on: ‎10-31-2009

Type 2 and Cortisone Injections

AJ -

This is from WebMD:

"In persons who have diabetes, cortisone injections can elevate the blood sugar. In patients with underlying infections, cortisone injections can suppress somewhat the body's ability to fight the infection and possibly worsen the infection or may mask the infection by suppressing the symptoms and signs of inflammation. Generally, cortisone injections are used with caution in persons with diabetes and avoided in persons with active infections. Cortisone injections are used cautiously in persons with blood clotting disorders."

And this is from Stjohn.org:

"Injecting cortisone can relieve pain for anything from a sports injury to arthritis. Your doctor may suggest an injection if rest, splints, or oral medication doesn�t relieve your pain. Injecting cortisone is simpler than having surgery.... After being injected, make sure you don�t injure the treated region. But stay active. Enjoy a walk or some other mild activity. Just be careful not to strain the region that gave you trouble.

Some patients feel more pain after being injected. This is normal, and it will go away soon. Applying ice for 20 minutes at a time to your injury may reduce the increased pain. Rest for the first day or two. You don�t need to stay in bed. But avoid tasks that may strain the injured region. If You Have Diabetes, Cortisone injections can cause blood sugar to be increased for several days after the injection. Follow your regular plan for what to do when your blood sugar is elevated."


You can also go to this site:
http://www.myfreestyle.com/fs/d/en_US/50.110:110/cortisone-can-raise-blood-glucose

Good luck, and I hope everything goes well and doesn't screw with her BGs too badly!!!

~Rae~ (Type 1.5, aka LADA)

 Treat every stressful situation like a dog... if you can't eat it or play with it, just pee on it and walk away...

Advair, Albuterol-Isopro mix, Bystolic, Colchicine, Combivent, Fentanyl,   Fish Oil, Furosemide,  Humulin R U-500, Hydroxazine, Iron, Klor-Con, Lipitor, L-Lysine, Magnesium,  Metolazone, Oxycodone, Spironolactone, Topamax, Trilipix, Uloric, Vitamin D 50,000,  Zoloft. 

(Hey, if you took all these meds, you'd need happy pills too!)

Established Advisor
juliam1969
Total Posts: 1,815
Registered on: ‎10-31-2009

Type 2 and Cortisone Injections

I've had the cortisone injections in my back and my shoulder, and both elbows as well. It does raise my BG but not by a huge amount, maybe 20 points. You have to stay a little active when you get them, like slow walking or use of whatever part they inject, it helps the area to be mobile. It also helps your BG to stay somewhat active. But over all the injections didn't bother me too much, I never got relief in the areas till a few days after the injection, ice does help the area.

I was getting the cortisone injections in my back every 3 weeks to help with pain. Sometimes it helps and sometimes it doesn't. If I were you I would try it once to see what happens, if her BG goes too high calll the family doctor or which ever doctor you see for diabetes and tell them you had an injection and ask if they want to do anything different with meds. I think it affects different people in different ways.

Good luck to you and your mom.

Julia
Julia
I have been diabetic since my teens, type 2. I produce no insulin of my own so I take Lantus and Humalog daily.
I have several severe diabetes related complications, Gastroparesis, peripheral neuropathy of both arms and legs, autonomic neuropathy involving internal organs and blood vessels, kidney damage, HTN, vision issues. I also have COPD and severe Asthma. I am a uterine cancer survivor and had a TAH BSO at 35. I have had genetic blood work done that shows my neuropathy issues are hereditary and would of occurred even without diabetes. I also have very severe depression and anxiety. When not on my "mental health meds" I am not a very nice person and am good at alienating everyone around me including myself.